Alert archive / Michigan / Flash Flood Warnings in 1996

Flash Flood Warning 18, NWS Grand Rapids, MI

June 10, 1996Oceana County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jun 10, 1996, 4:40 PM EDT for Oceana County, Michigan. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1996, 4:40 PM EDT (20:40 UTC)
Expired
Jun 10, 1996, 6:30 PM EDT
In force
110 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 108 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1996-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1996-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 102041
FFWGRR
MIC127-102230-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
440 PM EDT MON JUN 10 1996
 
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
FLASH FLOOD WARNING                   EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL LOWER MICHIGAN
 
   ...CENTRAL OCEANA COUNTY
 
AT 430 PM DOPPLER RADAR INDICATED A THUNDERSTORM IN CENTRAL OCEANA
COUNTY THAT HAS PRODUCED AROUND 2 INCHES OF RAIN IN LESS THAN ONE
HOUR.  THE THUNDERSTORM WAS MOVING NORTHWEST AT 20 MPH WHICH WILL
CAUSE THE RAIN TO END BY 5 PM.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. MOST FLASH
FLOOD DEATHS OCCUR IN AU6TOMOBILES. IT IS IMPORTANT TO KNOW WHERE YOU
ARE RELATIVE TO STREAMS.. RIVERS... OR CREEKS. THEY CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR
CREEKS DURING HEAVY RAINS.
 
TEW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 9:21 PM EDT, 19 hours 19 minutes earlier.

Area forecast discussion, Jun 9, 9:21 PM EDT, 19 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
900 PM EDT SAT JUN 8 1996

KGRR-88D SHOWS HEAVY RW IN NW IN JUST SOUTH OF THE ST JOE RIVER.
88D SHOWS 2.8 IN STP AND GROUND TRUTH CONFIRMS THIS. TRAIN ECHO
IS SETTING UP FROM FWA-SBN. HAVE BEEN IN CONTACT WITH NCRFC AND WE
WILL CONTINUE TO MONITOR THIS DEVELOPING SITUATION. MOST OF THE
RW/TRW ACTIVITY IS SOUTH OF JXN-AZO LINE AND THAT TREND SHOULD
CONTINUE AS THE PCPN MOVES NW IN RESPONSE TO THE UPR LOW SPINNING
IN WRN KY. FOG HAS ALREADY MOVED BACK IN ALONG WITH THE LOW CIGS
AND I WOULD EXPECT THIS TREND TO CONTINUE OVERNIGHT. DRY SLOT IS
KICKING OFF THE TRW BUT AT THIS TIME I DO NOT THINK THAT ENOUGH
DRY AIR WILL MAKE IT NORTH OF I-96 TO GET RID OF THE FOG AND LOW
CIGS. LOTS OF LLVL MOISTURE WILL ENSURE THIS. NOT A LOT OF CHANGE
ANTICIPATED FOR THE NEXT 24 HRS AS UPR LOW CONTINUES ITS SLOW NWD
TREK. FCST SOUNDINGS FROM ETA BUFKIT GIVE LIS OF -2 TO -4 ON MONDAY
SO THE THREAT OF TRW WILL CONTINUE.

WF

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:42 PM EDTFlash Flood WarningGRRCass4 hr
Jun 9, 11:53 PM EDTFlash Flood WarningGRRBerrien4 hr
Jun 10, 7:36 PM EDTSevere Thunderstorm WarningGRROttawa54 min

Nearby

Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.